Texas, 2012

Hail and Damaging Winds in Texas, October 13, 2012

October 13, 2012 · NWS SJT · 21 events in 8 counties and zones

A strong upper level disturbance interacting with plenty of low level moisture and a frontal boundary triggered supercell thunderstorms. These storms resulted in scattered hail and damaging wind reports across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong upper level disturbance interacting with plenty of low level moisture and a frontal boundary triggered supercell thunderstorms. These storms resulted in scattered hail and damaging wind reports across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 13, 1:39 PM CST, 6 minutes earlier.

Area forecast discussion, Oct 13, 1:39 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
239 PM CDT SAT OCT 13 2012

.SHORT TERM...
SURFACE TROUGH/DRYLINE EXTENDED JUST EAST OF A FT STOCKTON...
MIDLAND... CHILDRESS LINE THIS AFTERNOON. THUNDERSTORMS WERE
DEVELOPING EAST OF THE DRYLINE...GARDEN CITY TO SNYDER...ROBY TO
HASKELL.

THUNDERSTORMS AND DRYLINE ARE EXPECTED TO MOVE EAST ALONG A SAN
ANGELO... ABILENE... THROCKMORTON LINE AROUND 7 PM. WITH SFC
BASED CAPES OF 2000 J/KG...SOME STORMS LIKELY TO BE SEVERE WITH
LARGE AND DAMAGING WINDS. BULK SHEARS WERE 50-60 KTS ACROSS THE
BIG COUNTRY...WHERE POTENTIAL EXISTS FOR TORNADOES. A TORNADO
WATCH IS IN EFFECT FOR THE BIG COUNTRY UNTIL 8 PM THIS EVENING.
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE REST OF WEST
CENTRAL TEXAS...ALSO UNTIL 8 PM.

THE SURFACE TROUGH/DRYLINE WILL LIKELY MOVE TO A SONORA TO
BROWNWOOD LINE TOWARD MIDNIGHT...WITH A WEAK COLD FRONT MOVING
THROUGH THE REGION AFTER MIDNIGHT AND EARLY SUNDAY MORNING.
KEEPING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EARLY SUNDAY
MORNING...FROM JUNCTION TO SAN SABA. OTHERWISE DRY AND SUNNY ON
SUNDAY WITH NORTH WINDS OF 5 TO 15 MPH.

.LONG TERM...
INTRODUCED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY
AND TUESDAY...SOUTH AND EAST OF THE CONCHO VALLEY. THIS AS LEVEL
MOISTURE RETURNS AND INTERACTS WITH WEAK UPPER DISTURBANCES. A
COLD FRONT MOVES THROUGH WEDNESDAY...BRINGING DRIER AND COOLER
AIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 56  81  53  82  58 /  50  10   5   0   5
SAN ANGELO 	 55  83  52  82  55 /  50  10   5   5  10
JUNCTION 	 65  83  53  85  54 /  60  20  10   5  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Oct 13, 1:01 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
201 PM CDT SAT OCT 13 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
201 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE...THIS AFTERNOON AND EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS
ALSO THE POTENTIAL FOR TORNADOES...MAINLY ACROSS THE BIG COUNTRY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Oct 13, 1:14 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
214 PM CDT SAT OCT 13 2012

TXZ098-131945-
HASKELL TX-
214 PM CDT SAT OCT 13 2012

...GUSTY WINDS AND HAIL UNTIL 245 PM CDT FOR HASKELL COUNTY...

AT 211 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
RULE...OR ABOUT 16 MILES WEST OF HASKELL...MOVING NORTHEAST AT 40
MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL VEHICLE DENTS...
  MINOR INJURY POSSIBLE...

THE STRONG THUNDERSTORM WILL BE NEAR...
  ROCHESTER BY 230 PM CDT
  O'BRIEN BY 235 PM CDT
  US-277 NEAR THE HASKELL-KNOX COUNTY LINE AND WEINERT BY 245 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3332 9947 3304 9997 3307 10000 3331 10000
      3341 9988 3340 9947
TIME...MOT...LOC 1915Z 228DEG 35KT 3320 9997
Special weather statement, Oct 13, 1:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
221 PM CDT SAT OCT 13 2012

TXZ049-131945-
FISHER TX-
221 PM CDT SAT OCT 13 2012

...GUSTY WINDS AND HAIL UNTIL 245 PM CDT FOR FISHER COUNTY...

AT 216 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF HOBBS...OR ABOUT 20 MILES NORTH OF SWEETWATER...MOVING NORTHEAST
AT 40 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
  DANGEROUS WALKWAYS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  HITSON BY 245 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3294 10015 3286 10014 3288 10014 3265 10048
      3278 10062 3297 10040
TIME...MOT...LOC 1921Z 228DEG 35KT 3278 10046

The radar

The Dyess AFB radar (KDYX), 102 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

15 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Haskell

When
October 13, 1:45 PM CST to 1:50 PM CST
Where
Haskell County, 2.89 mi E of Rochester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.320, -99.820

This large hail was accompanied by thunderstorm wind gusts around 60 mph.

Thunderstorm Wind, Haskell

When
October 13, 1:45 PM CST to 1:49 PM CST
Where
Haskell County, 2.89 mi E of Rochester
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.320, -99.820

A trained spotter estimated a wind gust of 52 knots.

Thunderstorm Wind, Haskell

When
October 13, 2:25 PM CST to 2:29 PM CST
Where
Haskell County, 5.65 mi NNW of Stamford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.030, -99.800

Strong thunderstorm winds resulted in roof damage to a home. The strong winds moved a large cattle trailer approximately 30 yards.

Hail, Throckmorton

When
October 13, 3:10 PM CST to 3:14 PM CST
Where
Throckmorton County, 9.87 mi WNW of Throckmorton
Measured
1 in hail
Reported by
Public
Coordinates
33.230, -99.340

This hail was accompained by wind gusts to near 50 mph.

Hail, Crockett

When
October 13, 4:07 PM CST to 4:11 PM CST
Where
Crockett County, 19.79 mi NNE of Ozona Muni Arpt
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
30.990, -101.060

Hail, Tom Green

When
October 13, 4:33 PM CST to 4:37 PM CST
Where
Tom Green County, 4.91 mi ESE of Carlsbad
Measured
0.88 in hail
Reported by
Public
Coordinates
31.580, -100.550

Thunderstorm Wind, Taylor

When
October 13, 5:06 PM CST to 5:10 PM CST
Where
Taylor County, 0.58 mi E of View
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.350, -99.870

Several power poles were knocked down in the View area where U.S. Highway 277 intersects County Road 209 and Farm to Market Road 1235.

Hail, Schleicher

When
October 13, 5:10 PM CST to 5:14 PM CST
Where
Schleicher County, 7.01 mi N of El Dorado Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
30.950, -100.600

This golfball sized hail broke limbs and sky lights on a home.

Hail, Taylor

When
October 13, 5:23 PM CST to 5:28 PM CST
Where
Taylor County, 1.38 mi S of Abilene
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.430, -99.730

This report of quarter size hail occurred on the south side of Abilene.

Hail, Tom Green

When
October 13, 5:25 PM CST to 5:29 PM CST
Where
Tom Green County, 1.5 mi NNW of San Angelo Res
Measured
1.75 in hail
Reported by
Public
Coordinates
31.500, -100.510

This hail report occurred in the Buffalo Heights subdivision.

Hail, Taylor

When
October 13, 5:29 PM CST to 5:33 PM CST
Where
Taylor County, 1.81 mi NE of Wylie
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
32.400, -99.750

This report came from a certified weather observer from Dyess Airforce Base.

Thunderstorm Wind, Taylor

When
October 13, 5:29 PM CST to 5:34 PM CST
Where
Taylor County, 1.81 mi NE of Wylie
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
32.400, -99.750

This report came from a certified weather observer from Dyess Airforce Base.

Hail, Callahan

When
October 13, 5:50 PM CST to 5:54 PM CST
Where
Callahan County, Baird
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.400, -99.400

Hail, Schleicher

When
October 13, 6:23 PM CST to 6:27 PM CST
Where
Schleicher County, 4.98 mi NNE of El Dorado Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.920, -100.600

The sheriff reported golfball size hail just north of Eldorado.

Hail, Schleicher

When
October 13, 6:25 PM CST to 6:29 PM CST
Where
Schleicher County, 7.81 mi NNW of El Dorado Muni Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.960, -100.650

Thunderstorm Wind, Schleicher

When
October 13, 6:28 PM CST to 6:33 PM CST
Where
Schleicher County, 3.65 mi NNE of El Dorado Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
30.900, -100.600

Strong thunderstorm winds knocked down three power poles along U.S. Highway 277.

Hail, Schleicher

When
October 13, 6:33 PM CST to 6:37 PM CST
Where
Schleicher County, 4.98 mi NNE of El Dorado Muni Arpt
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
30.920, -100.600

This hail fell along U.S. Highway 277 which is approximately 4 miles north of Eldorado.

Hail, Tom Green

When
October 13, 6:35 PM CST to 6:38 PM CST
Where
Tom Green County, 1.5 mi NNE of (Sjt)mathis Fld San
Measured
1 in hail
Reported by
Public
Coordinates
31.390, -100.490

Quarter size hail was reported at the KOA Campground near Lake Nasworthy.

Hail, Tom Green

When
October 13, 7:40 PM CST to 7:44 PM CST
Where
Tom Green County, 4.55 mi SW of Christoval
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.150, -100.550

Hail, Tom Green

When
October 13, 8:00 PM CST to 8:04 PM CST
Where
Tom Green County, 0.69 mi S of Christoval
Measured
1 in hail
Reported by
Public
Coordinates
31.190, -100.500

Thunderstorm Wind, McCulloch

When
October 13, 11:10 PM CST to 11:15 PM CST
Where
McCulloch County, 0.69 mi S of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.120, -99.330

Strong thunderstorm winds broke four inch diameter tree limbs on the south side of Brady.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416601, 416620, 416617, 416602, 416603, 416604, 416618, 416605, 416606, 416607, 416608, 416621, 416609, 416610, 416611, 416619, 416612, 416613, 416614, 416615, 416622.